High Wind, Madison
- When
- January 1, 12:40 AM MST
- Where
- Madison forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A 56 kt non thunderstorm wind gust was reported at 2 SSW Cameron.
A tight surface pressure gradient combined with strong west to northwest flow at 700 mb brought high winds to the Rocky Mountain Front and adjacent plains, with the strongest winds occurring in the predawn hours. Snow accompanied the winds but the impacts from snow remained at the advisory level.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A tight surface pressure gradient combined with strong west to northwest flow at 700 mb brought high winds to the Rocky Mountain Front and adjacent plains, with the strongest winds occurring in the predawn hours. Snow accompanied the winds but the impacts from snow remained at the advisory level.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 31, 8:52 PM MST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 852 PM MST Tue Dec 31 2019 .SYNOPSIS... Windy conditions over the plains of North Central Montana and along the Rocky Mountain Front will continue into the morning hours on Wednesday. Mountain snow will also continue through the overnight hours and day on Wednesday, with impacts to travel expected over most mountain passes due to the falling and blowing snow. && .UPDATE... For the most part, the going forecast is in very good shape and did not require profound changes with this update. However, as often happens during the winter months, temperatures have dropped faster than model guidance suggested so an update was made to the hourly temperature curve for tonight. Additionally, a few locations were updated to lower overnight lows, including the City of Helena. More importantly, the low for Helena was dropped from near freezing down to 27. This resulted in a change from a rain/snow mix in the Helena Valley to an all snow situation for tonight and early Wednesday morning. Despite this change, it appears that snowfall accumulation in the Helena area will still remain less than an inch and quite possibly even less than one half inch. We will continue to monitor this situation overnight and will update on an as-needed basis. mpj && .AVIATION... Updated 447 PM MST Tue Dec 31 2019 (01/00Z TAF Period) Rain and snow will continue to impact the mountains near the Continental Divide overnight and through the day on Wednesday. Areas of rain and snow could also spread out over the plains of north central Montana late this evening and continue through late Wednesday morning. Some light freezing rain or freezing drizzle can not be ruled out along the immediate eastern slopes of the Continental Divide through Wednesday morning. Strong westerly winds persist along the Rocky Mountain Front and over the adjacent plains tonight before slowly diminishing after 18Z Wednesday. Periods of snow or possibly a rain/snow mix will impact the Bozeman, Ennis, and West Yellowstone terminals and surrounding areas through the entire forecast period with most mountains and passes remaining obscured. Finally, the strong winds will cause areas of low level wind shear and lee-side turbulence aloft. mpj && .HYDROLOGY... A flood watch remains in effect for the Missouri River in the city of Great Falls because of an ice jam. The 830 PM stage this New Years Eve is 15.2 feet. Impacts from flooding could begin at any time, and did occur in this last January when the river went above 15 feet. Most of the impacts were confined to the River Road area. Since ice jams are unpredictable, the flood watch will remain in effect until the threat from flooding has ended. As a note, earlier today the flood watch was extended out through late Friday afternoon. && .PREV DISCUSSION... /ISSUED 447 PM MST Tue Dec 31 2019/ Rest of the afternoon through Tonight...Strong and moist zonal flow is promoting widespread mountain snow this afternoon, in addition to strong surface winds over the plains of North Central/Central Montana, Madison Valley in Southwest Montana, and along the Rocky Mountain Front. All Winter Weather highlights remain in effect for the previously issued zones, but the start times have been adjusted up to late this afternoon as impacts from snow/light freezing rain/blowing snow are already being realized. In addition to the Winter Weather highlights, the remaining High Wind Watch for Toole, Eastern Pondera, and Eastern Teton Counties was cancelled as High Wind criteria wind speeds/gusts are no longer anticipated. High Wind Warnings remain in effect for the Rocky Mountain Front zones, Eastern Glacier, Cascade, and Judith Basin Counties through Wednesday morning as sustained winds in excess of 40 mph and/or gusts in excess of 60 mph are occurring. Finally, expect an area of mixed precipitation to develop over portions of the North Central/Central Montana plains this evening and persist through the overnight hours, generally along and northeast of a Shelby, to Fort Benton, to Lewistown. A combination of rain, snow, or light freezing rain is expected northeast of this line, with snowfall accumulations of 2 to 4 inches possible in the mountains and up to 1 inch over the plains. In addition to the snow, some light freezing rain is possible over the plains during the overnight hours, which could lead to a thin glaze of ice. Since confidence in the threat for freezing rain is low, and the bulk of the accumulating snow will generally be confined the to the mountains, I will issue a Special Weather Statement for now to cover the event. - Moldan Wednesday...Snow continues over Southwest MT, with a fast moving cold front expected to move through the region. Colder air will slowly move into the region by late in the day. Wind/winter highlights are all forecasted to currently end by Wednesday evening. Thursday through Saturday...Temperatures will be a touch cooler Thursday, as an Alberta clipper moves south into North Central MT. Light snow/blowing snow could cause some impacts. It starts to warm up late Friday as strong west winds develop by Friday night. Strong winds likely to continue into Saturday ahead of a cold front. Temperatures could go a bit warmer on Saturday than currently forecasted because of the downslope winds. Sunday through Tuesday...Generally slightly above normal temperatures expected next week, as windy west winds once again redevelop. The gusty west winds will keep most precipitation limited to the mountains. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 38 46 31 38 / 10 20 20 40 CTB 34 42 28 35 / 10 10 10 50 HLN 27 45 29 35 / 60 60 20 10 BZN 13 35 16 35 / 50 50 40 30 WYS -3 14 0 23 / 100 100 60 50 DLN 12 28 13 30 / 40 50 20 10 HVR 34 41 29 36 / 60 60 40 60 LWT 34 43 29 34 / 50 40 50 50 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 11 AM MST Wednesday Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Storm Warning until 8 PM MST Wednesday above 5000 feet for Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until 11 PM MST Wednesday Central and Southern Lewis and Clark...Jefferson. Winter Weather Advisory until 11 PM MST Wednesday Cascade... Meagher. Winter Weather Advisory until 11 PM MST Wednesday Beaverhead... Gallatin...Madison. High Wind Warning until 11 AM MST Wednesday Cascade...Judith Basin. Flood Watch through Friday afternoon Cascade. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
951 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 4 E CASCADE 47.28N 111.62W
12/31/2019 M64 MPH CASCADE MT MESONET
MESONET STATION MTM76 CASCADE E MDA.
&&
FMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM NON-TSTM WND GST 2 NW WINDHAM 47.10N 110.17W
12/31/2019 M55 MPH JUDITH BASIN MT AWOS
AWOS STATION K1CM CHARLIE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 3 SSW LOMA 47.89N 110.53W
12/31/2019 M52 MPH CHOUTEAU MT MESONET
MESONET STATION MTM45 3.2 SW LOMA (MT-MESO).
&&Special Weather Statement
National Weather Service Great Falls MT
1119 PM MST Tue Dec 31 2019
MTZ008-015-055-010700-
Madison-Beaverhead-Gallatin-
1119 PM MST Tue Dec 31 2019
...AN AREA OF SNOW WILL AFFECT SOUTHEASTERN MADISON...SOUTHEASTERN
BEAVERHEAD AND FAR SOUTHERN GALLATIN COUNTIES...
At 1115 PM, an area of snow, heavy at times, was located near
Monida on Interstate 15, moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this area of snow,
creating areas of blowing snow.
Snow accumulations up to an inch are possible as this band of snow
moves through. Visibilities will drop quickly to near a half mile at
times in this area of heavy snow.
Expect roadways to become snow covered and slippery as this band of
snow moves through.
LAT...LON 4450 11269 4447 11280 4455 11305 4497 11221
4478 11119 4465 11126 4475 11138 4470 11149
4466 11147 4459 11153 4455 11147 4453 11151
4456 11171 4451 11182 4456 11187 4452 11211
4457 11229 4453 11236 4445 11240
TIME...MOT...LOC 0616Z 295DEG 53KT 4449 11228
BrusdaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND GST 5 SE BROWNING 48.51N 112.93W
12/31/2019 M63 MPH GLACIER MT MESONET
MESONET STATION SHBM8, SPRING HILL NEAR
BROWNING (HADS).
&&
FMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 PM MST TUE DEC 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM NON-TSTM WND GST 14 W BYNUM 47.98N 112.61W
12/31/2019 M72 MPH TETON MT MESONET
MESONET STATION DELMT DELLWO (MCSCN).
&&2 high wind. Local standard time, as filed.
A 56 kt non thunderstorm wind gust was reported at 2 SSW Cameron.
A 71 kt non thunderstorm wind gust was reported at 14 W Bynum.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872707, 872710.